Advertisement

Reactions Weekly

, Volume 1744, Issue 1, pp 178–178 | Cite as

Loperamide overdose

Cardiac arrhythmia secondary to misuse: case report
Case report
  • 14 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

  • * Drug overdose

A 36-year-old woman developed cardiac arrhythmias following misuse and overdose of loperamide to manage diarrhoea due to self-diagnosed inflammatory bowel syndrome.

The woman was found minimally responsive on the floor with unknown downtime. She had last been seen normal 8 hours prior. She was hospitalised under the suspicion of a traumatic brain injury. Upon admission, she exhibited wide complex bradycardia with HR of 30 bpm, QTc of 831 msec, QRS of 170ms, a respiratory rate of 8 breaths per minute, undetectable BP, a temperature of 33.3°C and a blood glucose level of 50 mg/dL.

The woman was administered dextrose for hypoglycaemia. She also received atropine, following which her HR momentarily increased to 50s, and sodium bicarbonate to normalise the transient...

Reference

  1. Parker BM, et al. Loperamide induced cardiac arrhythmia successfully supported with veno-arterial ECMO (VA-ECMO), molecular adsorbent recirculating system (MARS) and continuous renal replacement therapy (CRRT). Clinical Toxicology : 26 Feb 2019. Available from: URL: http://doi.org/10.1080/15563650.2019.1580370 - USA

Copyright information

© Springer International Publishing AG 2019

Personalised recommendations